Wyoming, 2019High Wind in Wyoming, November 23 to 24, 2019
November 23 to 24, 2019 · NWS CYS · 7 events in 7 counties and zones
High winds were measured across the wind prone gap areas of southeast Wyoming and adjacent downwind zones with peak wind gusts reaching into the 70 mph ranges.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured across the wind prone gap areas of southeast Wyoming and adjacent downwind zones with peak wind gusts reaching into the 70 mph ranges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 23, 1:23 AM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Nov 23, 1:23 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
123 AM MST Sat Nov 23 2019
.SHORT TERM...(Today through Monday)
Issued at 130 AM MST Sat Nov 23 2019
Today...Have decided to upgrade our High Wind Watch to a Warning for
Bordeaux as low and mid level gradients strengthen during the day,
as seen on the 850/700 mb Craig to Casper height gradients. We may
be starting the warning a bit too early, but would prefer to err
on the side of caution. Decent warming trend expected as 700 mb
temperatures rise to near 1 Celsius.
Tonight...Low and mid level height gradients strengthen even more,
and with 700 mb winds increasing to near 50 knots, expect winds to
exceed warning criteria at other wind prone locations, necessitating
the upgrade to a High Wind Warning. Decent low level mixing will
make for a relatively mild overnight for this time of year.
Sunday...The strong low and mid level height gradients continue,
thus the high wind warning continues for our wind prone locations,
with breezy to windy conditions elsewhere. Fortunately, temperatures
will remain relatively mild.
Sunday night...The flow aloft backs to west northwest, with the low
level gradients relaxing, thus ending the high wind threat. Not as
mild as the previous night.
Monday...Considerably colder as the next shortwave trough aloft
approaches from western Wyoming with a cold frontal passage over our
counties. With the low and mid levels becoming nearly saturated, and
the dynamic lift as seen on the 500-300 mb and 700-500 mb
quasigeostrophic pattern, expect snow showers to become scattered to
numerous in the afternoon.
.LONG TERM...(Monday night through Friday)
Issued at 130 AM MST Sat Nov 23 2019
Widespread snow likely Monday night into Tuesday as both the GFS
and ECMWF showing a shortwave moving through the area. Models
pretty high on snow amounts...but not totally convinced on that
yet. No low level moisture return from the southeast seen as winds
stay westerly...so snow totals could be less than guidance is
showing.
Get a brief break in the weather Wednesday and Thursday as a
shortwave ridge moves through the area. Another low pressure
system set to move into the area that could impact holiday travel
Friday.
&&
.AVIATION...(For the 06Z TAFS through late Saturday evening)
Issued at 1030 PM MST Fri Nov 22 2019
Primary Aviation concern tonight will be the off/on fog at KLAR with
some fog and low CIGS lingering across the Laramie Valley. Although
conditions have gradually improved, satellite still shows some low
clouds near the airport. As winds increase towards morning, expect
some drier air aloft to mix down to the surface through 12z.
VFR conditions expected elsewhere including the western Nebraska
panhandle tonight through Saturday afternoon. Gusty west to
northwest are expected after 17z Saturday for most terminals.
&&
.FIRE WEATHER...
Issued at 111 AM MST Sat Nov 23 2019
No concerns based on expected winds and humidity.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 PM this afternoon to 11 PM MST Sunday
for WYZ110-116-117.
High Wind Warning from 8 AM this morning to 11 PM MST Sunday for
WYZ106.
NE...None.
&&
SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...TT
FIRE WEATHER...RUBINHazardous weather outlook, Nov 22, 2:59 PM MST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
259 PM MST Fri Nov 22 2019
WYZ103>105-109-111>115-232200-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
259 PM MST Fri Nov 22 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected today.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A strong winter storm system will develop early next week with the
potential for significant accumulating snow. A second stronger
winter storm is expected to develop next weekend with potential
for additional snow.
.Spotter information statement...
No activation will be needed.
WYZ106-110-116-117-232200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
259 PM MST Fri Nov 22 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected this afternoon but gusty winds
will be increasing overnight tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
High Wind Watches are in effect from Saturday through early
Monday. Strong gusts of 60 mph will be possible. A strong winter
storm system will develop early next week with the potential for
significant accumulating snow and travel impacts ahead of the
upcoming holiday.
.Spotter information statement...
No activation will be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
232200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
259 PM MST Fri Nov 22 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected today.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A strong winter storm system will develop early next week with
the potential for significant accumulating snow and travel
impacts ahead of the upcoming holiday.
.Spotter information statement...
No activation will be needed.
High Wind, South Laramie Range Foothills
- When
- November 23, 3:00 AM MST to November 24, 11:30 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Otto along Interstate 80 measured the reported wind gust.
High Wind, North Snowy Range Foothills
- When
- November 24, 4:00 AM MST to 5:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensors at Strouss Hill and at Arlington along Interstate 80 both measured the reported wind gust.
High Wind, South Laramie Range
- When
- November 24, 5:00 AM MST to 9:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Wildcat Trail measured the reported wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 24, 6:40 AM MST to 7:58 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland.
High Wind, Laramie Valley
- When
- November 24, 7:06 AM MST to 4:24 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome measured the reported wind gust.
High Wind, Central Laramie County
- When
- November 24, 12:28 PM MST to 7:05 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek measured the reported wind gust. The Cheyenne Regional Airport ASOS also measured a peak wind gust of 58 mph.
High Wind, East Platte County
- When
- November 24, 1:54 PM MST to 2:10 PM MST
- Where
- East Platte County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Coleman measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, November 23 to 24, 201964 kt wind · 31 events
- Winter Weather in New York, November 23 to 24, 20199 events
- High Wind in Montana, November 23 to 24, 201957 kt wind · 8 events
- Winter Weather in Pennsylvania, November 23 to 24, 20192 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 23, 20192 events
- Winter Weather in Virginia, November 23, 20192 events
- Flooding in Arkansas, November 23 to 30, 20192 events
- Heavy Rain in Hawaii, November 23, 20191 event
- High Wind in Wyoming, November 23 to 24, 201958 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859467, 859456, 859460, 858650, 859457, 859470, 859458.